Dementia May Be Exacerbated by Hospital-Related Delirium

Share this content:
Dementia May Be Exacerbated by Hospital-Related Delirium
Dementia May Be Exacerbated by Hospital-Related Delirium

WEDNESDAY, Jan. 18, 2017 (HealthDay News) -- Hospitalization-related delirium may speed mental decline in patients with dementia, according to a study published online Jan. 18 in JAMA Psychiatry.

Researchers looked at brain samples from 987 people from the United Kingdom and Finland. They were 65 and older when they died. Records of their last 10 years of memory and cognitive abilities, as well as episodes of delirium, were examined. The outcome assessed was change in Mini-Mental State Examination scores during the six years before death.

The team found accelerated cognitive decline beyond that expected for delirium or the pathologic process itself among those with a history of hospital-related delirium and brain abnormalities indicating Alzheimer's disease or other types of dementia.

"If delirium is causing brain injury in the short and long-term, then we must increase our efforts to diagnose, prevent, and treat delirium. Ultimately, targeting delirium could be a chance to delay or reduce dementia," study leader Daniel Davis, Ph.D., from University College London, said in a university news release. "Unfortunately, most delirium goes unrecognized. In busy hospitals, a sudden change in confusion may not be noticed by hospital staff. Patients can be transferred several times and staff often switch over -- it requires everyone to 'think delirium' and identify that a patient's brain function has changed."

Full Text
Editorial (subscription or payment may be required)

Share this content:

is free, fast, and customized just for you!




Already a member?

Sign In Now »

Drug Lookup

Browse drugs by: BrandGenericDisease



Sign up for myCME e-newsletters




More in Home

FDA Approves First Generic Under-the-Tongue Suboxone

FDA Approves First Generic Under-the-Tongue Suboxone

May only be prescribed by Drug Addiction Treatment Act-certified prescribers

Kellogg's Honey Smacks Cereal Recalled Due to Salmonella Risk

Kellogg's Honey Smacks Cereal Recalled Due to <i>Salmonella</i> ...

Twenty-four people have been hospitalized, but no deaths have been reported

Portable Music Player Use Linked to Hearing Loss in Children

Portable Music Player Use Linked to Hearing Loss ...

Increased odds of high-frequency hearing loss with portable music player use

is free, fast, and customized just for you!




Already a member?

Sign In Now »